The objective of this study was to report long-lasting effects of bupropion on brain dopamine transporter (DAT) in a patient with depression and parkinsonism.
The patient was a 52-year old man who had been treated with 150 mg/d of bupropion for depression. The patient developed cognitive problems, bradykinesia, and reduced stride length for which he was scanned with [123I]FP-CIT single photon emission computed tomography after the recommended 1-week discontinuation of bupropion. Levodopa treatment trial was initiated without a response. Eleven months later, the patient was scanned for a second time after a 1-month stoppage of bupropion.
The first scan was abnormal with left putamen specific binding ratio of 1.99 (SDs from the reference value mean, −2.40), right putamen of 2.27 (SD, −1.84), left caudate of 2.33 (SD, −2.26), and right caudate of 2.29 (SD, −2.18). The second scan (after 1-month discontinuation) was normal, and specific binding ratios had increased from 5.2% to 31.7% in all striatal regions as compared with the first scan. Brain magnetic resonance imaging and [18F]fluorodeoxyglucose positron emission tomography imaging were normal, and there was no levodopa response or other features supporting neurodegenerative parkinsonism.
Bupropion has previously generally been discontinued 1 week prior DAT imaging, which meets the recommended, albeit arbitrary, time interval of 5 plasma clearance half-lives before the scan. One-week discontinuation of bupropion before DAT imaging may be insufficiently short. Our case shows that longer medication washout and rescan may be needed when there is contradiction between the imaging result and clinical outcome in patients with medications affecting DAT binding.
*Department of Neurology, University of Turku
†Division of Clinical Neurosciences, Turku University Hospital
‡Department of Clinical Physiology and Nuclear Medicine, Turku University Hospital, University of Turku
§Turku Brain and Mind Center, University of Turku, Turku, Finland.
Address correspondence and reprint requests to Emma A. Honkanen, MD, Division of Clinical Neurosciences, Turku University Hospital, POB 52, FIN-20521 Turku, Finland; E-mail: firstname.lastname@example.org
Conflicts of Interest and Source of Funding: The preparation of this article was financially supported by the Turku University Hospital and the Päivikki and Sakari Sohlberg Foundation. E.A.H. has received grants from the Department of Clinical Medicine of University of Turku and the Turku University Foundation and travel expenses from the Finnish Neurological Society and the Doctoral Programme in Clinical Research of the University of Turku and participated in a Finnish Neurological society meeting sponsored by several companies. J.J. received grants from the Academy of Finland (grant number 295580), the Finnish Medical Foundation, the Turku University Foundation, and Finnish governmental research funding (ERVA). He has received a grant from the Orion Research Foundation and participated in a Finnish Neurological society meeting sponsored by several companies. V.K. serves as an advisory board member of Abbvie and has received speaker's honoraria from Orion Pharma, Teva, GE Healthcare, Abbvie and NordicInfu Care AB;travel expenses from NordicInfu Care AB; and research funding from the Finnish Alcohol Research Foundation, the Päivikki and Sakari Sohlberg Foundation, the International Parkinson and Movement Disorder Society, and Finnish governmental research funding (ERVA). N.K., T.N., and M.S. report no disclosures. The authors declare that there are no conflicts of interest relevant to this work.
Data Availability Statement: Anonymized data will be shared by request from any qualified investigator.
Online date: July 30, 2019
This is an open access article distributed under the Creative Commons Attribution License 4.0 (CCBY), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.